Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|cmvm - Tue May 05, 2009 1:01 pm||
My 42 yo husband has been on atenolol 100mg daily for over a year. His Md has switched him to lisinopril 10mg daily. The Md did not say anything about tapering off the beta blocker. Can he stop the beta blocker one day and start the ace inhibitor the next day?
|John Kenyon, CNA - Mon May 11, 2009 10:40 pm||
First your husband has been on a very high dose of atenolol. Second, it is not the same class of drug as lisinopril. While the lisinopril can be started as prescribed, with such a high dose of atenolol it should be reduced some first, and in any event it needs to be tapered off carefully over a period of 10-14 days to avoid potentially very serious side (rebound) effects such as heart attack, blood pressure spike, chest pain, cardiac arrhythmias, etc. Since the dose is so high, it should be tapered to at least 1/2 before the lisinopril is begun in order to avoid wild fluctuations in blood pressure (first likely very low, then possibly spiking a little later). This should have been carefully explained by your husband's doctor. If the doctor is not a cardiologist then perhaps before this changeover is done your husband should have a consult with a cardiologist who can supervise this drug switch. Again, the current dose of atenolol is very large, so I'm assuming the effectiveness was being lost over time and now the doctor wants to try something new. Beta blockers cannot be stopped abruptly, even if one is being replaced by a different sort of drug for the same problem, because other side effects can still take place as outlined above.
I hope this is helfpul to you. Good luck to you and your husband with this. He's lucky to have you watching out for him. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.